New Atopic Dermatitis treatment guideline in Japan


The Japanese Dermatological Association(JDA) published the latest guideline for atopic dermatitis (AD) treatment last month. It's been 7 years since the last version was released in 2009, and in spite of the constant hard work of TSW doctors in Japan along with the petition by ATOPIC, topical steroids addiction (TSA) was not acknowledged in the guideline. It's a shame, not just because the guideline didn't raise the problem of TSA, but for many more reasons.

Firstly, the latest guideline continues to recommend topical steroids and tacrolimus ointment (topical calcineurin inhibitor, eg. protopic) to treat AD, as their "effectiveness and safety are scientifically well proven". It also encourages the proactive treatment for recurring rash - the regular application (twice a week) of topical steroids or tacrolimus onto clear skin to prevent the recurring inflammation. By this, the guideline is practically promoting to use larger amount of topical steroids/tacrolimus on, what I assume, the majority of the patients as AD is a chronic condition.

Secondly, in the section of Handling fear of steroids, the guideline says that the poor results are often due to "misunderstanding of topical steroids (commonly confusions with the side effects of oral steroids, and between the exacerbation of AD and the side effects of topical steroids)". This last part of the sentence means that JDA would likely to diagnose the topical steroids addiction as the exacerbated AD (which comes with more prescriptions of topical steroids and/or tacrolimus ointment).

Also, for tacrolimus ointments the guideline says that it is almost equal to the strong class topical steroids (0.1% tacrolimus for adults on body and extremities). It also advises to use the very strong class topical steroids to improve the rash before switching to tacrolimus. The guideline doesn't emphasise the safety of tacrolimus as much as they do for topical steroids as apparently they acknowledge the risk, yet it still holds a place of a good plan B treatment in case topical steroids don't work (and you still need to try the highest potency topical steroids to know this).

As a patient, when the guideline is like this, it's difficult for me to see a dermatologist for any issues, because I know that they'll see my skin and tell me to use topical steroids/tacrolimus and will be a problem when I say no. For example, this week I've had a wide area of herpes infection on my face. The following picture doesn't show the whole image but you can see what's going on. This is the side effect of tacrolimus ointment (Protopic), which I haven't used since 2008. Still now, I have the outburst of herpes infection (large area on face) at least once or twice every year, and cold sores almost every month. With the terrible headache and pain I've had this week, I thought of going to a dermatologist - then felt my inner struggle and distrust so strongly that I just couldn't go. And this is not good - what if I'm in circumstances where I actually need to see a doctor, and not seeing a doctor does more harm to me?


At the release of the guideline, Dr. Fukaya has acted quickly and been preparing to submit the request to JDA asking to refer to the important side effects of topical steroids (English version at the bottom of his post).

Some of my readers wrote to me before that Japan is advanced when it comes to TSA/W, but the reality is not easy. We are just lucky to have some hard working TSW doctors. Still a long way to go.

Comments

  1. This is sad news. Dr Fukaya and sato are such great ambassadors. Let's hope that their work gets the recognition it deserves, not only in Japan, but worldwide.

    ReplyDelete
  2. Let me just say Derms shouldn't even exist. They perpetuate their livelihoods in treating skin problems with things that make them worse when the treatment should be NOTHING. LEAVE THE SKIN ALONE! If one has skin problems after years of never putting stuff on it like moisturizers, lotions, soaps, etc., it would be diet related. People really need to get a clue. Thanks for posting this info. Unbelievable.

    ReplyDelete
  3. did you use tacrolimus also on your eyelids?

    ReplyDelete

Post a Comment

POPULAR READ